Illinois, 2015Tornado and Hail in Illinois, August 2, 2015
August 2, 2015 · NWS LOT · 33 events in 7 counties and zones
An isolated supercell thunderstorm developed over north central Illinois and moved across portions of the Chicago metropolitan area during the afternoon of August 2nd, producing large hail and severe winds. A 35 year old man was killed at an outdoor event in Wood Dale when a large tent collapsed causing a beam to strike the man.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 20
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 33
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated supercell thunderstorm developed over north central Illinois and moved across portions of the Chicago metropolitan area during the afternoon of August 2nd, producing large hail and severe winds. A 35 year old man was killed at an outdoor event in Wood Dale when a large tent collapsed causing a beam to strike the man. Another 20 people were injured, including three seriously injured. One of the seriously injured, an 81 year old woman died from her injuries in January 2016. Additional thunderstorms formed later in the evening producing severe weather, including a tornado near Grayslake.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 2, 11:26 AM CST, 1 hour 14 minutes earlier.
Area forecast discussion, Aug 2, 11:26 AM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1226 PM CDT SUN AUG 2 2015
.UPDATE...
1119 AM CDT
ATMPOSHERE IS STILL CAPPED ACROSS THE AREA THIS MORNING...BUT SPC
MESOANALYSIS IS STARTING TO DEPICT SOME EROSION OF THE CAP OVER
CENTRAL WISCONSIN...CLOSER TO THE STRONGER MID LEVEL FORCING AND
HEIGHT FALLS. NORTHERN ILLINOIS AND NORTHWEST INDIANA STILL REMAIN
IN BETWEEN THE STRONGER WAVE TO THE NORTH AND A WEAKER ONE TO THE
SOUTH. VISIBLE SATELLITE HAS SHOWN THAT CONVECTIVE DEVELOPMENT TO
OUR WEST HAS STRUGGLED...BUT IT IS POSSIBLE A FEW STORMS ENTER OUR
FAR SOUTHERN AREAS WHERE DEWPOINTS ARE HIGHER CLOSER TO THE SOUTHERN
WAVE...AND ALSO FARTHER NORTHWARD THROUGH THE AFTERNOON AS CONTINUED
DESTABILIZATION OCCURS AS SUBTLE UPPER FORCING CONTINUES TO TRANSIT
THE AREA IN NORTHWEST FLOW.
STILL SOME CONCERNS OVER HOW WIDESPREAD THE CONVECTIVE COVERAGE WILL
BE THIS EVENING. BEST FORCING IS TIED TO THE COLD FRONT WHICH WILL
BE COMING THROUGH THE AREA JUST AFTER PEAK HEATING TIME. FOR STORMS
THAT DO FORM...AMPLE SHEAR AND INSTABILITY WILL BE PRESENT FOR STORMS
TO QUICKLY BECOME SEVERE...AND OUTFLOW BOUNDARIES FROM STORMS TO
OUR NORTH COUPLED WITH THE COLD FRONTAL PUSH WILL COMPLICATE
MATTERS. THIS CAN POTENTIALLY BE ENHANCED CLOSER TO THE LAKE WHERE
ADDITIONAL MOMENTUM MAY KEEP THE HIGHER CHANCES FOR STORMS NORTH
AND EAST CLOSER TO THE LAKE...AND POTENTIALLY IN OUR SOUTHWEST
ZONES WHERE DEWPOINTS/INSTABILITY MAY BE A LITTLE HIGHER.
KMD
&&
.SHORT TERM...
258 AM CDT
THIS MORNING THROUGH THIS EVENING...
REGIONAL IR IMAGERY SHOWS A COUPLE AREAS OF SHOWERS/THUNDERSTORMS
ACROSS THE UPPER MIDWEST...AND A SECOND IN NORTHEAST WISC. CURRENT
EXPECTATIONS ARE THAT THIS AREA OF CONVECTION WILL CONTINUE TO
REMAIN NORTH OF NORTHERN IL/NORTHWEST IN. A ROBUST THERMAL RIDGE
AT 925MB EXISTS THIS MORNING...AND STRETCHES ACROSS IOWA NORTHEAST
INTO CENTRAL WISC WHICH HAS MAINTAINED SFC TEMPS IN THE MID 70S
ACROSS THOSE AREAS. MEANWHILE NORTHERN IL REMAINS SOUTH OF THIS
THERMAL RIBBON...WITH SFC TEMPS IN THE UPR 60S FOR THE MOST PART.
THE EXCEPTION IS THE URBAN HEAT ISLAND OF DOWNTOWN CHICAGO...WHERE
TEMPS REMAIN IN THE 70S.
LLVL MOISTURE HAS BEEN SLOW TO REBOUND...WITH MANY AREAS SEEING DEW
POINTS REMAIN IN THE MID 60S. HOWEVER AS THE DAY PROGRESSES MOISTURE
SHOULD POOL NORTH ACROSS THE REGION. MIXING WILL BE STRONG AGAIN
TODAY...WITH MIX-HGTS NEARING 3500FT AGL AND FILTERING TO THE SFC
30KT. EXPECT FREQUENT GUSTS IN THE 30-35MPH RANGE FROM LATE MORNING
THROUGH THIS EVENING...PRIOR TO THE EXPECTED THUNDERSTORMS. HOWEVER
WHAT COULD POSE SOME CHALLENGES TO THE GUSTY WINDS MAY BE SOME
LINGERING CLOUD COVER. THIS MAY LIMIT HOW HIGH THE MIXING MAY OCCUR.
THE 500MB TROUGH WILL BE PIVOTING SOUTH ACROSS THE UPPER
MIDWEST...ALONG WITH A DEEPENING SFC WAVE. THIS WILL ALLOW THE
FRONTAL BOUNDARY THAT WILL BE ACROSS THE CANADIAN BORDER EARLY THIS
MORNING TO DROP SOUTH ACROSS WISC THIS EVENING. THE CHALLENGE FOR
THIS EVENING REMAINS ON TIMING AND COVERAGE OF THUNDERSTORMS FOR
NORTHERN IL/NORTHWEST IN.
CONSIDERABLE DIFFERENCES REMAIN AMONGST THE CONVECTIVE ALLOWING
MODELS...WITH TIMING RANGING FROM LATE THIS AFTERNOON TO THIS
EVENING FOR NORTHERN IL. THE DRIVING CHALLENGE WILL BE WHAT
TRANSPIRES THIS AFTERNOON UPSTREAM ACROSS WISC. GUIDANCE HAS BEEN
KEYING IN ON A COMPLEX OF STORMS DEVELOPING THIS AFTERNOON ACROSS
CENTRAL/EASTERN WISC...WHICH MAY SEND AN OUTFLOW SOUTH TOWARDS
NORTHERN IL. MEANWHILE OTHER GUIDANCE SUGGESTS THE BEST FORCING WILL
BE MORE FOCUSED FURTHER EAST ACROSS LOWER MICHIGAN...WHICH NOW WILL
BE CLOSER TO THE SFC WAVE. THE MOST REALISTIC APPROACH WOULD BE THAT
AS AN OUTFLOW PUSHES SOUTH ACROSS NORTHERN IL THAT THIS WILL SERVE
AS THE TRIGGER FOR A STEADY GROWTH OF CONVECTION ACROSS THE FORECAST
AREA LATE THIS AFTN AND MORE LIKELY JUST AFTER 00Z. HIGHS THIS
AFTERNOON WILL EASILY WARM INTO THE UPR 80S TO ARND 90...AND WITH
THE WARM RIBBON OVERHEAD AND JUST NORTH A FEW LOCATIONS IN THE
NORTHERN CWFA MAY WARM FURTHER TO 91-93 DEG.
THE ATMOSPHERE WILL BE PRIMED WITH CONSIDERABLE INSTABILITY THIS
AFTERNOON/EVENING...ALONG WITH AMPLE DEEP LAYER SHEAR OF AROUND
40KT. SO ONCE CONVECTION DEVELOPS UPSTREAM THIS AFTERNOON...IT SEEMS
FAVORABLE THAT A STEADY GROWTH IN COVERAGE/INTENSITY WILL OCCUR AS
IT ARRIVES ACROSS THE FORECAST AREA. THE CURRENT DAY 1 OUTLOOK FROM
THE SPC HAS MUCH OF NORTHERN IL/NORTHWEST IN OUTLINED FOR AN
ENHANCED RISK OF SEVERE STORMS...WHILE SOUTH OF A ROCKFORD TO
KANKAKEE LINE IN A SLIGHT RISK. THE MAIN HAZARDS FROM
STRONG/SEVERE STORMS FOR OUR AREA WILL BE DAMAGING WIND
GUSTS...AND LARGE HAIL GIVEN THE STEEPENING MID-LVL LAPSE RATES.
TONIGHT THROUGH MONDAY...
BY LATE TONIGHT THE LINE OF STORMS SHOULD BE RELATIVELY
PROGRESSIVE AND SLIDING EAST/SOUTH. CONVECTION WILL BE COMING TO
AN END BY 9Z MON...WITH THE MID-LVL VORT LOBE PIVOTING EAST. WITH
FRONTAL PASSAGE POISED FOR 9-12Z MON...WINDS WILL SHIFT TO
NORTHWEST/NORTH WITH THE MUCH COOLER AIR ARRIVING. MOISTURE
QUICKLY PEELS EAST...AND MAY PROVIDE MOSTLY CLEAR SKIES FOR EARLY
MON. ENOUGH DIFFLUENT FLOW MAY LINGER TO ALLOW SKIES TO REMAIN
MOSTLY SUNNY THRU MON AFTN. TEMPS MON WILL BE MUCH COOLER WITH
HIGHS MAINLY AROUND 80 TO PERHAPS THE LOW 80S.
BEACHLER
&&
.LONG TERM...
310 AM CDT
MONDAY NIGHT THROUGH SATURDAY...
THE PERIOD WILL BEGIN WITH THE TRANSITION TO A MUCH DRIER
AIRMASS MONDAY NIGHT AS A SURFACE RIDGE OF HIGH PRESSURE SETS UP
FROM CENTRAL CANADA...EAST-SOUTHEASTWARD ACROSS MUCH OF THE CENTRAL
CONUS. THIS SHOULD SET UP A DECENTLY COOL NIGHT ACROSS MUCH OF NORTH
CENTRAL ILLINOIS. LIGHT WINDS AND MAINLY CLEAR SKIES LOOK TO ALLOW
TEMPERATURES TO POSSIBLY DROP INTO THE MIDDLE TO UPPER
50S...ESPECIALLY OUTSIDE URBAN AREAS. CONDITIONS DURING THE DAY
TUESDAY LOOK GREAT...WITH HIGHS MAINLY NEAR 80 WITH LOW HUMIDITY.
THE MAIN CORRIDOR FOR ANY SHOWERS AND THUNDERSTORMS LOOKS TO BE
SOUTH AND WEST OF THE AREA...SO DRY CONDITIONS ARE EXPECTED TUESDAY.
HOWEVER...WITH TIME THROUGH THE MID TO LATER PORTION OF THE
WEEK...THE CHANCES FOR A PERIOD OR TWO OF MORE PRECIPITATION LOOK TO
INCREASE. THE MAIN UPPER LOW...CENTERED NEAR THE JAMES BAY...IS
EXPECTED TO SHIFT EAST-NORTHWARD...ESSENTIALLY ALLOWING THE
MID/UPPER LEVEL FLOW OVER THE REGION TO STEER ADDITIONAL SHORT WAVE
DISTURBANCES RIGHT ACROSS THE AREA. OVERALL...IT APPEARS THE BEST
CHANCES FOR MORE RAIN WILL COME INTO THE PICTURE ON WEDNESDAY NIGHT
INTO THURSDAY. AT THIS TIME IT APPEARS THE THREAT FOR THUNDER WILL
BE WITH THIS ACTIVITY OVER NORTHERN ILLINOIS WILL BE LOW...AS THE
AREA LOOKS TO REMAIN IN A FAIRLY STABLE AND COOL EAST-NORTHEASTERLY
LOW LEVEL FLOW PATTERN. TEMPERATURES DURING THE MID TO LATER PORTION
OF THE WEEK LOOK TO MAINLY REMAIN IN THE 70S.
KJB
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 18Z...
* GUSTY SOUTHWEST WINDS TO AROUND 30 KT AT TIMES THIS AFTERNOON
INTO THE EVENING.
* THUNDERSTORM CHANCES INCREASING THIS EVENING...ESPECIALLY AFTER
00Z.
BMD
//DISCUSSION...UPDATED 18Z...
A COLD FRONT STRETCHES FROM NORTHERN WISCONSIN SOUTHWEST INTO
IOWA AND NEBRASKA THIS AFTERNOON. STRONG SOUTHWEST WINDS ARE IN
PLACE AHEAD OF THE FRONT...WITH GUSTS TO AROUND 30 KT EXPECTED
THROUGH THE AFTERNOON INTO THE EVENING. PRIMARILY DRY WEATHER IS
EXPECTED THROUGH EARLY AFTERNOON...THOUGH CANNOT RULE OUT AN
ISOLATED THUNDERSTORM DEVELOPING...ESPECIALLY WITHIN A PREFRONTAL
CONVERGENCE ZONE THAT CURRENTLY STRETCHES FROM SOUTHERN WI ACROSS
FAR NW IL AND INTO EASTERN IA. A FEW SHOWERS/THUNDERSTORMS HAVE
BEEN TRYING TO DEVELOP WITHIN THIS CORRIDOR THROUGH THE MORNING
BUT SO FAR A CAPPING INVERSION HAS KEPT MORE WIDESPREAD CONVECTION
FROM DEVELOPING. THUNDERSTORM CHANCES WILL INCREASE AHEAD OF THE
MAIN FRONT THIS EVENING AS IT PUSHES ACROSS NORTHERN ILLINOIS
STARTING AROUND 00Z. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
THIS EVENING. CONDITIONS SHOULD DRY OUT BEHIND THE FRONT LATE THIS
EVENING AND OVERNIGHT WITH WINDS TURNING TO THE NORTHWEST. MORE
BENIGN WEATHER IS EXPECTED MONDAY WITH A MODEST NORTHWEST BREEZE
AND VFR CONDITIONS.
BMD
//ORD AND MDW CONFIDENCE...UPDATED 18Z...
* HIGH CONFIDENCE IN WINDS.
* MEDIUM CONFIDENCE IN SCATTERED OR GREATER THUNDERSTORM
COVERAGE/GENERAL TIMING AT TERMINALS.
BMD
//OUTLOOK FOR ORD/MDW FOR 00Z TUESDAY-12Z SUNDAY...UPDATED 12Z...
MONDAY NIGHT THROUGH TUESDAY...VFR. NORTHWEST WINDS.
WEDNESDAY...MAINLY VFR. CHANCE OF SHOWERS LATE.
THURSDAY...VFR. CHANCE OF SHRA/SLIGHT CHANCE OF TSRA.
FRIDAY...VFR.
SATURDAY...VFR.
BEACHLER
&&
.MARINE...
313 AM CDT
SMALL CRAFT ADVISORY CONDITIONS WILL DEVELOP ACROSS THE NEAR
SHORE WATERS THIS MORNING. STRONG GUSTY WEST-SOUTHWESTERLY WINDS
UP TO 30 KT CAN BE EXPECTED THROUGH THE AFTERNOON. ALSO...WE CANT
RULE OUT SOME GALE FORCE GUSTS AT TIMES LATER THIS AFTERNOON.
THE THREAT FOR SEVERE THUNDERSTORMS WILL BE THE OTHER SIGNIFICANT
ISSUE OVER THE LAKE THIS AFTERNOON INTO THE EARLY EVENING. A
RATHER POTENT FRONTAL TROUGH OF LOW PRESSURE IS EXPECTED TO FOCUS
THE DEVELOPMENT OF THESE STORMS. STRONG WIND GUSTS IN EXCESS OF 50
KT AND HAIL WILL BE POSSIBLE WITH THESE STORMS.
FOLLOWING THIS FRONTAL PASSAGE TONIGHT...IT APPEARS CONDITIONS
WILL BE FAIRLY QUIET OVER THE LAKE FOR A COUPLE DAYS AS A LARGE
EXPANSIVE RIDGE OF HIGH PRESSURE BUILDS OVER THE CENTRAL CONUS.
THE NEXT CONCERN FOR STRONGER WINDS AND HIGH WAVES LOOKS TO BE
LATER THIS WEEK. DURING THIS TIME...ANOTHER AREA OF LOW PRESSURE
COULD SET THE STAGE FOR A PERIOD OF 15 TO 25 KT EAST-NORTHEASTERLY
WINDS OVER PORTIONS OF LAKE MICHIGAN. THESE WINDS COULD RESULT IN
4+ FOOT WAVES AND SMALL CRAFT ADVISORY CONDITIONS OVER SOUTHERN
LAKE MICHIGAN THURSDAY.
KJB
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY...NEARSHORE WATERS
UNTIL 10 PM SUNDAY.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous weather outlook, Aug 2, 9:56 AM CST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1056 AM CDT SUN AUG 2 2015
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
031600-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1056 AM CDT SUN AUG 2 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS...SOME CAPABLE OF PRODUCING:
WIND GUSTS IN EXCESS OF 60 MPH.
HAIL TO THE SIZE OF QUARTERS.
FREQUENT CLOUD TO GROUND LIGHTNING.
AREAS AFFECTED AND TIMING:
ISOLATED THUNDERSTORMS ARE POSSIBLE EARLY THIS AFTERNOON
ACROSS NORTHERN ILLINOIS...ADDITIONAL THUNDERSTORMS
ARE EXPECTED LATER THIS EVENING.
DISCUSSION:
A COLD FRONT WILL SLOWLY SLIDE SOUTH FROM THE UPPER MIDWEST
THIS AFTERNOON. AHEAD OF THIS BOUNDARY THE ATMOSPHERE WILL
BECOME UNSTABLE OVER NORTHERN ILLINOIS AND NORTHWEST INDIANA
WITH A FEW ISOLATED THUNDERSTORMS DEVELOPING EARLY THIS
AFTERNOON. THUNDERSTORMS ARE EXPECTED TO STRENGTHEN
ACROSS WISCONSIN AND SLIDE SOUTH LATER THIS AFTERNOON...
REACHING NORTHERN ILLINOIS MAINLY AFTER 5 PM. CONSIDERABLE
SHEAR WITHIN THE ATMOSPHERE IS EXPECTED TO DEVELOP
AS THE FRONTAL BOUNDARY NEARS NORTHERN ILLINOIS...WHICH
WILL PROVIDE A WIND THREAT FROM ANY STRONG TO SEVERE STORMS
THAT PUSH SOUTH TO SOUTHEAST ACROSS NORTHEAST ILLINOIS.
THUNDERSTORMS SHOULD BE PROGRESSING QUICKLY TO THE SOUTH AND
SOUTHEAST...WITH MOST THUNDERSTORMS COMING TO AN END
BEFORE MIDNIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND EVENING.
&&
LMZ740>745-031600-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1056 AM CDT SUN AUG 2 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WINDS WILL LIKELY BE HAZARDOUS TO SMALL CRAFT THIS MORNING
THROUGH THIS EVENING.
THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON THROUGH
THIS EVENING. SOME OF THESE STORMS COULD BE SEVERE WITH
WIND GUSTS IN EXCESS OF 40 KT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
WINDS AND WAVES HAZARDOUS TO SMALL CRAFT ARE POSSIBLE THURSDAY
EVENING THROUGH FRIDAY MORNING.
&&
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-031600-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1056 AM CDT SUN AUG 2 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS ARE LIKELY TODAY AND THIS EVENING. SOME OF THESE
STORMS COULD BE SEVERE WITH WINDS IN EXCESS OF 40 KT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
&&
KMD
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
In the hours before
Special weather statement, Aug 2, 12:25 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
125 PM CDT SUN AUG 2 2015
ILZ008-010-011-021915-
OGLE IL-LEE IL-DE KALB IL-
125 PM CDT SUN AUG 2 2015
...SPECIAL WEATHER STATEMENT FOR CENTRAL DE KALB...SOUTHEASTERN OGLE
AND NORTHEASTERN LEE COUNTIES UNTIL 215 PM CDT...
AT 124 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROCHELLE...MOVING EAST AT 35 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROCHELLE... SHABBONA... DE KALB...
DEKALB... CORTLAND... HINCKLEY...
WATERMAN... HILLCREST... MALTA...
ASHTON... CRESTON... LEE...
STEWARD...
INCLUDING THE FOLLOWING INTERSTATES...
I-39 BETWEEN MILE MARKERS 87 AND 101.
I-88 BETWEEN MILE MARKERS 67 AND 100.
THIS INCLUDES... NORTHERN ILLINOIS UNIVERSITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4179 8928 4197 8916 4195 8861 4168 8861
TIME...MOT...LOC 1824Z 280DEG 32KT 4187 8903
BMD
Event by event
25 hail, 7 thunderstorm wind, 1 tornado. Local standard time, as filed.
Hail, De Kalb
- When
- August 2, 12:40 PM CST to 12:54 PM CST
- Where
- De Kalb County, 0.73 mi SW of Dekalb to 3 mi SW of Dekalb
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.922, -88.759
There were multiple reports of quarter to golf ball size hail in and around De Kalb. Golf ball size hail fell at 1st Street and Taylor. Half dollar size hail fell near Annie Glidden Road.
Hail, Kane
- When
- August 2, 1:01 PM CST
- Where
- Kane County, 0.86 mi NE of Maple Park
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.910, -88.590
Hail, Kane
- When
- August 2, 1:05 PM CST
- Where
- Kane County, 0.69 mi N of Elburn
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 41.890, -88.470
Hail, Kane
- When
- August 2, 1:16 PM CST
- Where
- Kane County, 1.03 mi E of St Charles
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.920, -88.300
Hail, Du Page
- When
- August 2, 1:17 PM CST
- Where
- Du Page County, 0.51 mi W of Wayne
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 41.950, -88.260
Hail, Du Page
- When
- August 2, 1:20 PM CST
- Where
- Du Page County, 1.24 mi SE of Munger
- Measured
- 1.5 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 41.960, -88.200
Hail, Du Page
- When
- August 2, 1:23 PM CST to 1:25 PM CST
- Where
- Du Page County, Carol Stream
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.920, -88.130
Hail, Du Page
- When
- August 2, 1:25 PM CST to 1:29 PM CST
- Where
- Du Page County, Roselle
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.980, -88.080
Quarter to golf ball size hail was reported in Roselle.
Hail, Du Page
- When
- August 2, 1:28 PM CST
- Where
- Du Page County, 0.51 mi W of Bloomingdale
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.950, -88.090
Thunderstorm Wind, Du Page
- When
- August 2, 1:35 PM CST
- Where
- Du Page County, 0.54 mi NW of Wood Dale
- Measured
- 60 kt (69 mph) estimated gust
- Deaths
- 2 direct, 0 indirect
- Injuries
- 19 direct, 0 indirect
- Reported by
- Other Federal Agency
- Coordinates
- 41.974, -87.979
A tent collapsed during a thunderstorm at the Wood Dale Prairie Fest killing a 35 year old man and injuring 20 other people, three seriously. One of the three seriously injured, an 81 year old woman, died from her injuries in January 2016.
Hail, Cook
- When
- August 2, 1:40 PM CST
- Where
- Cook County, 1.75 mi E of Rosemont
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.975, -87.837
Thunderstorm Wind, Cook
- When
- August 2, 1:42 PM CST
- Where
- Cook County, 0.22 mi WNW of Rosemont
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 41.981, -87.874
Strong winds ripped a hole in the Dome at the Ballpark practice facility causing it to collapse.
Hail, Cook
- When
- August 2, 1:45 PM CST
- Where
- Cook County, 2.07 mi SE of Lincolnwood
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 42.000, -87.700
Hail, Cook
- When
- August 2, 1:50 PM CST
- Where
- Cook County, 2.14 mi NNE of Avondale
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 42.000, -87.670
Hail, Cook
- When
- August 2, 1:53 PM CST
- Where
- Cook County, 0.51 mi W of Evanston
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.050, -87.690
Thunderstorm Wind, Cook
- When
- August 2, 1:55 PM CST
- Where
- Cook County, 1.33 mi SSE of Evanston to 2.63 mi SSE of Evanston
- Measured
- 60 kt (69 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- Trained Spotter
- Coordinates
- 42.032, -87.671
A 2.5 foot diameter tree about 30 feet tall was uprooted near Kedzie Street and Sheridan Road. Numerous large trees were blown down in the Rogers Park area. One man was injured by a falling tree near Touhy Avenue.
Hail, Cook
- When
- August 2, 1:56 PM CST
- Where
- Cook County, 0.51 mi W of Evanston
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.050, -87.690
Tornado, Lake
- When
- August 2, 7:38 PM CST to 7:53 PM CST
- Where
- Lake County, 0.14 mi E of Round Lake to 1.59 mi ESE of Gages Lake
- Rating
- EF1
- Path length
- 7.51 mi
- Path width
- 300 yd
- Property damage
- $1.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 42.350, -88.097
The tornado touched down near Cedar Lake Road in Round Lake where tree damage occurred. The tornado moved east and damaged hundreds of trees along the 7.5 mile long path, including dozens that were snapped at the base or uprooted. The most significant tree damage was noted in the subdivisions of Grayslake and Wildwood. A roof was blown off of a restaurant along Illinois Route 134 with a sign from the restaurant ending up over two miles away in Grayslake. Several homes and businesses suffered roof damage from either falling trees or loss of shingles. A large part of the roof of the Grayslake Central High School was blown across the street. A nearby skatepark was heavily damaged. The last points of damage were noted along Illinois Route 120 just west of I-94 in unincorporated Wildwood.
Hail, McHenry
- When
- August 2, 8:27 PM CST
- Where
- McHenry County, 1.78 mi NNW of Richmond
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 42.494, -88.311
Hail, McHenry
- When
- August 2, 8:29 PM CST to 8:34 PM CST
- Where
- McHenry County, 0.86 mi SE of Galt Airport
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 42.390, -88.370
Nickel to quarter size hail was reported near Wonder Lake.
Thunderstorm Wind, McHenry
- When
- August 2, 8:50 PM CST
- Where
- McHenry County, 2.01 mi S of McHenry
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 42.321, -88.274
Hail, McHenry
- When
- August 2, 8:59 PM CST
- Where
- McHenry County, 0.35 mi WNW of McCullom Lake
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 42.352, -88.306
Thunderstorm Wind, Lake
- When
- August 2, 9:00 PM CST
- Where
- Lake County, 1.04 mi SE of Gages Lake to 1.26 mi WSW of Park City
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.341, -87.964
Trees were uprooted along Highway 120 between Hunt Club Road and I-94.
Hail, McHenry
- When
- August 2, 9:06 PM CST to 9:10 PM CST
- Where
- McHenry County, Crystal Lake
- Measured
- 1.75 in hail
- Reported by
- Social Media
- Coordinates
- 42.230, -88.330
Hail, McHenry
- When
- August 2, 9:15 PM CST
- Where
- McHenry County, 1.02 mi E of Algonquin
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.170, -88.260
Hail, De Kalb
- When
- August 2, 9:20 PM CST
- Where
- De Kalb County, 0.41 mi ESE of Hart
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.097, -88.693
Hail, Cook
- When
- August 2, 9:25 PM CST
- Where
- Cook County, Barrington
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 42.150, -88.130
Hail, Cook
- When
- August 2, 9:30 PM CST to 9:32 PM CST
- Where
- Cook County, 1.17 mi ESE of Barrington Woods to 1.01 mi NW of Arlington Park
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.124, -88.049
Hail 1.5 to 2.0 inches in diameter was reported across Palatine.
Hail, Cook
- When
- August 2, 9:36 PM CST
- Where
- Cook County, 2.03 mi NE of Arlington Park
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 42.124, -87.998
Hail, Kane
- When
- August 2, 9:55 PM CST
- Where
- Kane County, 1.47 mi SSW of Plato Corners
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.960, -88.410
Thunderstorm Wind, Cook
- When
- August 2, 10:00 PM CST
- Where
- Cook County, 1.24 mi NE of Grayland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.940, -87.760
An eight inch diameter tree branch was snapped in Belmont.
Thunderstorm Wind, Will
- When
- August 2, 10:25 PM CST
- Where
- Will County, 0.35 mi SSE of Crete
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.445, -87.628
Numerous trees and power lines were blown down in Crete.
Hail, Cook
- When
- August 2, 10:43 PM CST
- Where
- Cook County, 0.86 mi SE of Palos Hills
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.690, -87.790
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Rip Current in Guam, August 2 to 9, 20152 deaths · 42 injured · $21 million · 2 events
- Hail and Damaging Winds in Michigan, August 2, 20152 injured · $72 million · 4.5 in hail · 35 events
- Strong Wind in Indiana, August 2, 20151 death · 4 injured · 1 event
- Tornado and Hail in Michigan, August 2, 2015$81,000 · EF1 · 61 events
- Tornadoes and Hail in Iowa, August 2, 2015$355,000 · EF1 · 24 events
- Hail in Nebraska, August 2, 2015$2.1 million · 1 in hail · 2 events
- Hail and Damaging Winds in Wisconsin, August 2, 2015$203,000 · 4 in hail · 29 events
- Hail and Damaging Winds in Wisconsin, August 2, 2015$56,000 · 3.75 in hail · 51 events
- Hail and Damaging Winds in Michigan, August 2, 2015$155,000 · 1 in hail · 10 events
- Flash Flooding in Utah, August 2 to 3, 2015$50,000 · 2 events
- Hail and Damaging Winds in Michigan, August 2, 2015$21,000 · 1.5 in hail · 14 events
- Hail and Damaging Wind in Wisconsin, August 2, 20153 in hail · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597444, 599328, 599329, 599330, 599331, 599332, 599333, 599335, 599334, 599336, 599337, 599338, 599339, 599340, 599341, 599342, 599343, 599437, 599423, 599424, 599425, 599426, 599427, 599428, 599429, 599430, 599431, 599432, 599433, 599434, 599435, 599436, 599440.